Mississippi, 2022

Damaging Wind in Mississippi, June 23, 2022

June 23, 2022 · NWS MOB · 1 event in 1 county or zone

Thunderstorms developed across southeast Mississippi and produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across southeast Mississippi and produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 23, 1:24 PM CST, 16 minutes earlier.

Area forecast discussion, Jun 23, 1:24 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
224 PM CDT Thu Jun 23 2022

.NEAR TERM /Now Through Friday/...A strong upper level ridge of
high pressure remains positioned over much of the southern CONUS
this afternoon. A weak surface trough also extends westward across
the FL panhandle and into far southwest AL, with light
northwesterly to northerly flow prevalent behind this feature
across much of our CWA this afternoon. A weak seabreeze will
develop near the immediate coast and beaches where surface winds
will become more southwesterly this afternoon. Potentially record
breaking heat will be the main story this afternoon and again
Friday afternoon as the upper level ridge of high pressure remains
the dominant weather feature across our forecast area. So far we
have at least tied the record high of 101 degrees for June 23rd at
Mobile (as of 130 PM CDT), while Pensacola has hit 100 degrees as
of this writing (slightly below the record of 102 for the date).
Heat indices have ranged between 106-112 along coastal portions of
the CWA (values over 110 degrees confined to locations along the
immediate coast with the developing seabreeze). A Heat Advisory
remains in effect until 7 PM.

Precipitable water values are slightly elevated around 1.5-1.6
inches across portions of southeast MS and interior southwest AL
early this afternoon, where isolated convection has managed to
develop within the mean northerly flow aloft along the eastern
periphery of the ridge axis. Other isolated showers have also
attempted of form along the coastal seabreeze in southwest AL. We
have included mention of isolated storms (~15% coverage) in all of
these areas through the remainder of this afternoon and into
early this evening.

The upper level ridge of high pressure will build east and will
become centered over the vicinity of AR and northern LA by Friday
afternoon. Very hot temperatures are once again expected along the
southeastern periphery of the building ridge Friday and actual
high temperatures are forecast to range between 98-103 degrees
across much of the interior, and in the mid to upper 90s along the
immediate coast and beaches. Surface dewpoints are not expected
to mix out quite as much Friday afternoon over central and
southern portions of the CWA, so we expect maximum heat indices
to range between 107-112 degrees over these areas. We will issue
another Heat Advisory for all but our far northern and northwestern
counties Friday afternoon (where a slightly drier airmass and
subsequent lower heat indices between 100-105 are expected to
reside). Record heat remains a good possibility again Friday. See
numbers below for details at Mobile and Pensacola. Precipitable
water values are forecast to increase to between 1.75 and 2 inches
along coastal portions of the CWA Friday afternoon, so convective
coverage may be a little better/more scattered across these
locations during the afternoon. These higher PWAT values in
combination with afternoon MLCAPE values up to around 2500 J/KG
may result in a few stronger storms capable of producing strong
wind gusts, frequent lightning, and heavy rainfall Friday
afternoon. /21

The June all time record high for KMOB is 103 and for KPNS is 102.
Below are forecast temperatures compared to their daily record
highs for KMOB and KPNS Friday:

KMOB          Forecast/Record

Friday            101/101

KPNS          Forecast/Record

Friday             99/99

&&

.AVIATION...
18Z issuance...VFR conditions prevail through the period. Isolated
showers and storms will continue to develop and drift south through
the afternoon before dwindling after sunset. A wind shift is
possible along the coast late this afternoon as the sea breeze
attempts to push inland in the northerly flow. Otherwise, northerly
winds this afternoon will become light and variable overnight.
07/mb

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 23, 12:48 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Thu Jun 23 2022

MSZ067-075-076-231930-
Perry MS-Greene MS-Wayne MS-
148 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern Perry,
southern Wayne and northern Greene Counties through 230 PM CDT...

At 147 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Clara, or 7 miles southwest of Waynesboro,
moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Richton and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3143 8894 3163 8894 3168 8863 3136 8844
      3135 8844 3125 8870 3129 8895 3143 8895
TIME...MOT...LOC 1847Z 352DEG 20KT 3159 8873

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The radar

The Mobile radar (KMOB), 112 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 23, 1:40 PM CST to 1:42 PM CST
Where
Wayne County, 2 mi ENE of Denham
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.661, -88.499

High winds downed multiple trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042536.